Healthcare
McIsaac and Alvarado Scores: Validated Spreadsheet Arithmetic
Practice binary-input validation, age bands and weighted sums using fictional McIsaac and Alvarado components. Return numerical totals without diagnosis or treatment instructions.
Two separate educational examples
McIsaac modifies the Centor sore-throat score with age bands. Alvarado is a separate weighted score for suspected appendicitis. These are not interchangeable and must not be added together. This worksheet demonstrates arithmetic on fictional, already assessed findings; it does not diagnose infection or appendicitis.
Clinical interpretation and decisions about testing, antibiotics, imaging or surgery require qualified assessment and the applicable care pathway. A low total does not prove that a condition is absent. Persistent or worsening abdominal pain needs medical assessment rather than reassurance from a spreadsheet.
McIsaac inputs and age limits
B2:B5 are numeric 0/1 flags for tonsillar swelling or exudate, tender anterior cervical nodes, fever above 38°C, and absence of cough. Enter 1 only for an assessed positive criterion, 0 for an assessed negative criterion, and leave an unknown criterion blank; the formula rejects blanks.
B6 is completed age in years. The adjustment is +1 at ages 3–14, zero at 15–44 and −1 from 45. This exercise rejects ages below 3 and fractional ages rather than extending the child bracket to infants. The resulting arithmetic range is −1 through 5.
=IF(COUNT(B2:B6)<>5,"Complete numeric inputs",IF(OR(AND(B2<>0,B2<>1),AND(B3<>0,B3<>1),AND(B4<>0,B4<>1),AND(B5<>0,B5<>1)),"Use flags 0 or 1",IF(OR(B6<3,B6<>INT(B6)),"Use completed age of at least 3",SUM(B2:B5)+IFS(B6<15,1,B6<45,0,TRUE,-1))))Alvarado weighted total
B7 is the count of positive one-point components, an integer from 0 to 6: migration of pain, anorexia, nausea/vomiting, rebound tenderness, elevated temperature and left shift. These are assessed flags, not raw laboratory values.
B8 and B9 are separate 0/1 flags for right-lower-quadrant tenderness and leukocytosis; each adds two points. Thus 4 one-point findings plus both weighted findings gives 8. Do not include the two weighted findings in B7 again.
This retains the original ten-point structure, including left shift. It is not the modified nine-point version. The result is a total only; the worksheet does not assign a diagnosis or a treatment pathway.
=IF(COUNT(B7:B9)<>3,"Complete numeric inputs",IF(OR(B7<0,B7>6,B7<>INT(B7),AND(B8<>0,B8<>1),AND(B9<>0,B9<>1)),"Invalid component counts",B7+2*B8+2*B9))Try the example
Use the original values or change them to test your understanding.